Louisiana, 2003

Hail in Louisiana, April 24, 2003

April 24, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 6:20 AM CST, 0 minutes earlier.

Area forecast discussion, Apr 24, 6:20 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 AM CDT THU APR 24 2003

UPDATED ZONES JUST SENT OUT TO ADD SEVERE THUNDERSTORM WATCH FOR
DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA.  NO OTHER CHANGES.

15

...PREVIOUS DISCUSSION...

COMPLICATED FORECAST TODAY TO SAY THE LEAST...AS ALL OF THE CWA SITS
IN MODERATE RISK FOR SEVERE WEATHER FOR THE DAY 1 PERIOD.  MORNING
SURFACE ANALYSIS INDICATES 993MB SURFACE LOW....WITH STACKED UPPER
LOW OVER E CO/W KS...WITH TRAILING DRYLINE EXTENDING SOUTH INTO W
OK/W TX...AND WARM FRONT FROM W OK...OVER THE RED RIVER VALLEY AND
INTO SW AR.  DRYLINE IS BEGINNING TO BULGE EAST ACROSS W OK THIS
MORNING...AS SFC LOW IS PROGGED TO MOVE SE ACROSS N OK INTO N AR THIS
AFTERNOON. DRYLINE WILL CONTINUE TO ACCELERATE EAST TODAY...REACHING
OUR WESTERN ZONES THIS AFTERNOON. WHILE WARM ADVECTION WILL CONTINUE
OUT AHEAD OF THE LOW ON 15-25 KT BOUNDARY LAYER FLOW...MID AND UPPER
DRYING CONTINUES AHEAD OF THE UPPER LOW. RUC SHOWING THETA-E AXIS
SHIFTING EAST OVER THE EASTERN SECTIONS OF THE AREA THROUGH THE
AFTERNOON.  HOWEVER...ELEVATED CONVECTION CONTINUES TO FIRE SOUTH
OF THE METROPLEX AND INTO NE TX...AND ALSO SE OK...IN AREA OF WEAK
SHORTWAVE ENERGY AND INCREASING DIVERGENCE.  CURRENT THINKING IS
THAT THIS AREA WILL CONTINUE TO DEVELOP/SPREAD EAST AND GRADUALLY
FILL IN THIS MORNING WHERE DEEPER MOISTURE IS AVAILABLE OVER
NORTHCNTRL LA/S AR.  THUS...WILL CONCENTRATE HIGH CHANCE POPS FROM
TOLEDO BEND COUNTRY...THROUGH NCNTRL LA AND S AR.  HOWEVER...AM
CONCERNED THAT DRYING ALONG THE SOUTH SIDE OF THIS SYSTEM WILL
ALLOW TEMPERATURES TO HEAT UP DURING THE AFTERNOON...AS OUR DRYLINE
APPROACHES FROM THE WEST.  MODELS PROGGING INCREASING INSTABILITY
OVER MUCH OF THE MODERATE RISK AREA...AS CAPE INCREASES TO 1500-
2500 J/KG...DEEP LAYER SHEAR ON THE ORDER OF 50-60 KTS...AND WEAK CAP
DIMINISHES DURING THE AFTERNOON.  STEEP LAPSE RATES ADVECTING
EAST AROUND THE SOUTH SIDE OF THE UPPER LOW WILL COMBINE WITH
INCREASING CONVERGENCE ALONG THE STATIONARY DRYLINE TO SET THE
STAGE FOR THE THREAT FOR SUPERCELLS ACROSS SW AR/NE TX/N LA.  WILL
CARRY MENTION OF SVR IN ZONES EVERYWHERE FOR TODAY...AND FOR DEEP
E TX/NCNTRL LA/S AR TONIGHT.  HOWEVER...THREAT OF SEVERE WEATHER
SHOULD GRADUALLY DIMINISH AFTER SUNSET AS HEATING IS
LOST/INSTABILITY DECREASES.

MODIFYING FRONT WILL SLOWLY PUSH THROUGH THE REGION LATE
TONITE/FRIDAY...WITH SURFACE RIDGING BUILDING IN FROM THE PLAINS
INTO TX BY AFTERNOON.  NO NOTICEABLE TEMPERATURE DROP EXPECTED...
JUST A REINFORCEMENT OF DRIER AIR.  THIS RIDGE WILL BUILD EAST INTO
THE REGION SAT...WITH A MOSTLY CLEAR SKY EXPECTED. THE RETURN FLOW
SETS UP AGAIN OVER E TX LATE SAT...AS SFC LOW DEVELOPS SAT. AFTERNOON
ON LEESIDE OF THE ROCKIES...AS ANOTHER UPPER LOW TRAVERSES EAST
ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS.  AVN IS
MUCH FARTHER SOUTH WITH THE SFC LOW /NW TX-W OK/ THAN THE ETA /C
KS/...BUT IN ANY CASE...WARMUP WILL ENSUE FOR SUNDAY.

NOT MUCH TIME TO LOOK AT EXTENDED...SO WILL LEAVE AS IS.

PRELIMS ARE NEXT...

FCSTID =   15
SHV   77  61  78  54 /  50  30  10   0
MLU   77  63  79  54 /  50  40  20   0
TXK   77  58  75  53 /  40  20   0   0
TYR   79  58  77  55 /  40  20   0   0
LFK   78  61  79  56 /  50  30  10   0

.SHV...NONE.
Hazardous weather outlook, Apr 24, 5:00 AM CST, 1 hour 20 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
FOUR STATE REGION TODAY.  A STRONG UPPER LEVEL STORM SYSTEM OVER
EASTERN COLORADO AND WESTERN KANSAS...WILL SLOWLY MOVE EAST INTO THE
MID MISSISSIPPI VALLEY THROUGH THE AFTERNOON AND EVENING.  UPPER
LEVEL DISTURBANCES ROTATING OUT AHEAD OF THIS SYSTEM WILL CONTINUE TO
TRIGGER SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND
NORTHCENTRAL LOUISIANA THIS MORNING.  SOME OF THESE STORMS MAY BECOME
SEVERE...WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE.  AN
ASSOCIATED SURFACE LOW PRESSURE AREA OVER THE SAME AREA AS THAT OF
THE UPPER LOW WILL ALSO MOVE EAST SOUTHEAST TODAY...SENDING THE WEST
TEXAS DRYLINE EASTWARD INTO EASTERN OKLAHOMA AND NORTHEAST TEXAS THIS
AFTERNOON. DESPITE MID AND UPPER LEVEL DRYING OF THE ATMOSPHERE ALONG
THE SOUTHERN PERIPHERY OF THIS SYSTEM...STRONG SOUTHERLY WINDS WILL
CONTINUE TO USHER ABUNDANT GULF MOISTURE NORTHWARD.  SOME BREAKS IN
THE CLOUD COVER IS EXPECTED THIS AFTERNOON...ALLOWING DAYTIME HEATING
TO FURTHER DESTABILIZE THE ATMOSPHERE.  WITH THE APPROACH OF THE
DRYLINE THIS AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL...STRONG DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
THE PRIMARY THREATS.  THESE STORMS ARE EXPECTED TO SLOWLY WEAKEN IN
INTENSITY LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 24, 3:00 AM CST, 3 hours 20 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-240915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 AM CDT THU APR 24 2003

...THE SEVERE THUNDERSTORM WATCH NUMBER 153 HAS BEEN CANCELED
FOR SOUTHEAST OKLAHOMA...PARTS OF NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND NORTHWEST LOUISIANA...

AT 400 AM CDT...ONLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
REMAINED OVER PARTS OF NORTHEAST TEXAS FROM JACKSONVILLE TO
MARSHALL TEXAS...WITH ISOLATED SHOWERS OVER NORTHWEST AND NORTH
CENTRAL LOUISIANA AND SOUTHEAST OKLAHOMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sabine

When
April 24, 6:20 AM CST
Where
Sabine County, Florien
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -93.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5349569.